MAUDE Adverse Event Report: WILLIAM COOK EUROPE ZENITH ALPHA¿ THORACIC ENDOVASCULAR GRAFT DISTAL COMPONENTS; MIH SYSTEM, ENDOVASCULAR GRAFT, AORTIC ANEURYSM TREATMENT

WILLIAM COOK EUROPE ZENITH ALPHA¿ THORACIC ENDOVASCULAR GRAFT DISTAL COMPONENTS; MIH SYSTEM, ENDOVASCULAR GRAFT, AORTIC ANEURYSM TREATMENT
Catalog Number ZTA-D-42-204-W
Medical Device Problem Codes Difficult to Remove (1528); Activation, Positioning or Separation Problem (2906)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 10/11/2016
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
(b)(4).Investigation is still in progress.
 
Event or Problem Description
Description of event according to the initial reporter: during the tevar procedure, the physician attempted to land the zenith alpha thoracic endovascular graft at the left common carotid artery.As the device started to deploy it jumped back 4.5 cm ((b)(4)).The rest of the device deployed in the normal manor and released from the delivery system with no problems.Due to the 4.5 cm gap between the intended landing zone and the actual landing zone, a zta-p-46-125-w graft was successfully placed landing with the proximal graft edge at the ostium of the left common carotid artery.At this time a zta-d-42-204-w device was utilized and went through the deployment device sequence in the proper order.However, the distal bare stent appeared to be stuck in the bottom cap of the delivery system.The handle was dismantled and the physician pulled off all the trigger wires.The physician pulled the grey positioner down to the bottom of the device touching the bottom of the stent graft but the reverse tapered dilator tip of the stent graft bare metal stent and could not be removed.It was then noted that the bare stent must have crossed on itself at the stent apices ((b)(4)).At this point a wire was advanced from the contralateral common iliac artery and placed directly through one of the bare distal stents.A 6mm x 2cm boston mustang balloon was inflated in the stent and pushed up in a cephalad direction (towards the head) which released the stent, landing the graft in the targeted site".Patient outcome: the patient did require additional procedures due to this occurence: ballooning of the bare stent.
 
Additional Manufacturer Narrative
(b)(4).Summary of investigational findings: product examination showed a small amount of fraying at the sheath tip.The length of the parts that can be responsible for the reported event was measured and nothing indicates that the device was not manufactured according to specification.All the stent apices were gathered together but not crisscrossed.Entrapment of all the apices without sliding would have produced some visible apex crisscrossing.Consequently, a completely released bare stent entrapped on it self could not produce this appearance without same additional constraint provided by more than one of the bare stent wires sliding along its anchor suture.The most likely situation was persistent entrapment in the radiolucent portion of the distal positioner.Rather than advancing the delivery sheath as prescribed in the troubleshooting sequence in the ifu, all trigger wires were removed instead.Only friction provided by contact with the proximal component was still present to anchor the graft.Consequently, the operator could not pull down hard on the positioner because the graft was essentially free floating.The troubleshooting sequence of bare stent deployment difficulty was not followed.Consequently a balloon was required to free the stent.Balloon angioplasty was an effective, although potentially more problematic strategy, to free the stent as the balloon could have become entrapped in the stent barbs.The bare stent did not completely deploy.This is a known possibility with a prescribed troubleshooting sequence.Cook medical will continue to monitor for similar events.
 
Event or Problem Description
Description of event according to the initial reporter: during the tevar procedure, the physician attempted to land the zenith alpha thoracic endovascular graft at the left common carotid artery.As the device started to deploy it jumped back 4.5 cm ((b)(4)).The rest of the device deployed in the normal manor and released from the delivery system with no problems.Due to the 4.5 cm gap between the intended landing zone and the actual landing zone, a zta-p-46-125-w graft was successfully placed landing with the proximal graft edge at the ostium of the left common carotid artery.At this time a zta-d-42-204-w device was utilized and went through the deployment device sequence in the proper order.However, the distal bare stent appeared to be stuck in the bottom cap of the delivery system.The handle was dismantled and the physician pulled off all the trigger wires.The physician pulled the grey positioner down to the bottom of the device touching the bottom of the stent graft but the reverse tapered dilator tip of the stent graft bare metal stent and could not be removed.It was then noted that the bare stent must have crossed on itself at the stent apices ((b)(4)).At this point a wire was advanced from the contralateral common iliac artery and placed directly through one of the bare distal stents.A 6 mm x 2 cm boston mustang balloon was inflated in the stent and pushed up in a cephalad direction (towards the head) which released the stent, landing the graft in the targeted site".Patient outcome: the patient did require additional procedures due to this occurence: ballooning of the bare stent.

Brand Name
ZENITH ALPHA¿ THORACIC ENDOVASCULAR GRAFT DISTAL COMPONENTS
Common Device Name
MIH SYSTEM, ENDOVASCULAR GRAFT, AORTIC ANEURYSM TREATMENT
Manufacturer (Section D)
WILLIAM COOK EUROPE
4632 bjaeverskov
DA 
MDR Report Key6042809
Report Number3002808486-2016-01259
Device Sequence Number16253790
Product Code MIH
UDI-Device Identifier10827002354002
UDI-Public(01)10827002354002(17)190712(10)E3469775
Combination Product (Y/N)N
Initial Reporter StateCA
Initial Reporter CountryUS
PMA/510(K) Number
P140016
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2016
Reporter Type Manufacturer
Report Source company representative,user f
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 10/11/2016
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue NumberZTA-D-42-204-W
Was Device Available for Evaluation? Yes
Type of Report(Section G)FDA Requested
Initial Date Received by Manufacturer 10/12/2016
Supplement Date Received by ManufacturerNot provided
Initial Report FDA Received Date10/20/2016
Supplement Report FDA Received Date03/16/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;